Alert archive / Connecticut / Frost Advisories in 2020

Frost Advisory 3, NWS Boston/Norton, MA

May 13, 2020Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Worcester County, Massachusetts

NWS Boston/Norton, MA issued this frost advisory at May 13, 2020, 4:20 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Worcester County, Massachusetts. It took effect at May 14, 2020, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 13, 2020, 4:20 PM EDT (20:20 UTC)
In effect from
May 14, 2020, 12:00 AM EDT
Expired
May 14, 2020, 7:56 AM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Worcester County, MA

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS71 KBOX 132020
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
420 PM EDT Wed May 13 2020

MAZ002>004-008>011-140430-
/O.CON.KBOX.FZ.W.0003.200514T0400Z-200514T1200Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Chesterfield, Blandford, Amherst, Northampton, 
and Springfield
420 PM EDT Wed May 13 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Franklin, Hampshire, Hampden and Northern Worcester 
  Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ002>004-MAZ012-140430-
/O.NEW.KBOX.FR.Y.0003.200514T0400Z-200514T1200Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, and Worcester
420 PM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Hartford, Tolland and Windham Counties.
  In Massachusetts, Southern Worcester County.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
3 follow-up statements
739 
WWUS71 KBOX 140209
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1009 PM EDT Wed May 13 2020

MAZ002>004-008>011-141015-
/O.CON.KBOX.FZ.W.0003.200514T0400Z-200514T1200Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Chesterfield, Blandford, Amherst, Northampton, 
and Springfield
1009 PM EDT Wed May 13 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Franklin, Hampshire, Hampden and Northern Worcester 
  Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ002>004-MAZ012-141015-
/O.CON.KBOX.FR.Y.0003.200514T0400Z-200514T1200Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, and Worcester
1009 PM EDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Hartford, Tolland and Windham 
  Counties. In Massachusetts, Southern Worcester County.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
275 
WWUS71 KBOX 140801
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
401 AM EDT Thu May 14 2020

MAZ002>004-008>011-141200-
/O.CON.KBOX.FZ.W.0003.000000T0000Z-200514T1200Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Chesterfield, Blandford, Amherst, Northampton, 
and Springfield
401 AM EDT Thu May 14 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Franklin, Hampshire, Hampden and Northern Worcester 
  Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ002>004-MAZ012-141200-
/O.CON.KBOX.FR.Y.0003.000000T0000Z-200514T1200Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, and Worcester
401 AM EDT Thu May 14 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Hartford, Tolland and Windham 
  Counties. In Massachusetts, Southern Worcester County.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
473 
WWUS71 KBOX 141156
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
756 AM EDT Thu May 14 2020

MAZ002>004-008>011-141300-
/O.CAN.KBOX.FZ.W.0003.000000T0000Z-200514T1200Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Charlemont, Greenfield, Orange, Barre, 
Fitchburg, Chesterfield, Blandford, Amherst, Northampton, 
and Springfield
756 AM EDT Thu May 14 2020

...FREEZE WARNING IS CANCELLED...

Temperatures have risen well above freezing. Therefore, the 
freeze warning has been cancelled.

$$

CTZ002>004-MAZ012-141300-
/O.CAN.KBOX.FR.Y.0003.000000T0000Z-200514T1200Z/
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Milford, and Worcester
756 AM EDT Thu May 14 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have risen well above freezing. Therefore, the frost
advisory has been cancelled.

$$

Frank

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at May 13, 4:10 PM EDT, 10 minutes earlier.

Area forecast discussion, May 13, 4:10 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
410 PM EDT Wed May 13 2020

.SYNOPSIS...
Below normal temperatures continue through tonight. Warmer
weather returns Thursday, but will be accompanied by showers
and thunderstorms Thursday night into Friday. Dry weather
returns Saturday behind a departing cold front along with mild
temperatures. Clouds and showers may return late Sunday into
Monday as another system approaches the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Dry weather continues tonight. Expecting winds to diminish,
allowing for more effective radiational cooling. However, our
higher starting point this evening should mean temperatures not
as low as this morning for most. A Freeze Warning has been
issued where confidence is greatest for sub-freezing
temperatures. Could see some localized areas farther east eke
out a 32 degree reading, particularly in the more sheltered
locations. Held off on Freeze Warnings for these locations at
this time.

Thinking frost coverage will be patchy, so did not issue Frost
Advisories for tonight. Later shifts can reconsider.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Dry weather continues through Thursday. Increasing clouds late
in the day. Near to slightly above normal temperatures with
plenty of sunshine to start the day.

Complicated pattern evolves Thursday night into Friday. First
have a warm front arriving Thursday night. This could be a
significant factor, leading to showers and elevated
thunderstorms overnight into early Friday. If the coverage of
these showers and possible thunderstorms is too large or lasts
too long in the morning, this could limit the time we have to
recover for potential afternoon convection.

Latest guidance is hinting at potential for isolated strong to
severe thunderstorms. NAM is, per usual, the most robust with
the rest of the guidance to a lesser extent. As far as
convective parameters go, parameters are on the stronger side in
terms of lapse rates and shear. Damaging winds will be the
greatest threat, but cannot rule out the potential for hail, or
even a tornado. Something to monitor over the next 48 hours.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Highlights...

* Dry on Saturday then rain chances return late Sunday/Monday

* Temperatures back in the 60s Sun-Tue but signs of a warm up ahead

Details...

Friday night through Saturday...

After the cold frontal passage overnight drier air will be in place
Saturday as high pressure moves in. This continues to look like the
pick of the weekend given that high temps remain in the upper 60s
and 70s. Light easterly (onshore) flow should keep the immediate
east coast a bit cooler, in the 50s and low 60s.

Sunday through Tuesday...

Sunday is a bit of a question as to how nice it ends up being given
some significant disagreement in long term guidance. The EC
continues to develop a sfc low that moves through the midwest into
New England late Sunday/Monday with widespread rain, while the GFS
indicates that high pressure will keep the feature suppressed far
enough south to just brush the south coast with rain on Monday.
Given that the more widespread rain solution is in line with what
models have been showing over the past day or two, have kept
widespread POPs in until we see a more consistent signal that that
high pressure can hold the line. Even so, Sunday should be majority
dry with increasing rain chances for western zones toward evening.
Temperatures each day will be cooler than we'd enjoyed for a while,
but still in the 60s each day. There is, though, hope on the horizon
for some very warm weather mid week and beyond.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Thursday evening, then moderate
confidence.

Tonight...VFR, dry weather and diminishing WNW winds.

Thursday...VFR and dry weather. Cloud bases lowering to about
4-6kft late in the day across CT and western-central MA with low
risk of light rain by day's end. Light WNW winds in the morning
become SW in the afternoon.

Thursday night...VFR to start. Lowering to MVFR/IFR toward
daybreak. Areas of SHRA with isolated TSRA expected after
midnight.

Friday...MVFR/IFR to start. Some improvement to VFR, mainly
south of a line from KBAF-KGHG. SHRA and isolated TSRA at times.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Friday Night through Monday/...

Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA, isolated TSRA.

Saturday through Saturday Night: VFR.

Sunday: VFR. Chance SHRA.

Sunday Night: VFR. Breezy. Chance SHRA.

Monday: Breezy. Chance SHRA.

&&

.MARINE...

Tonight...high pressure builds into the waters from the west.
WNW winds diminish overnight. Dry weather and good vsby
continue.

Thursday...high pressure moves south of the waters with WNW
winds in the morning shifting to SW in the afternoon. Dry
weather and good vsby continue.

Thursday Night and Friday...a warm front approaches the waters
late Thursday night Areas of showers with isolated thunderstorms
expected after midnight. Another round of stronger showers and
thunderstorms possible in the afternoon, especially across the
southern coastal waters.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Rain showers likely.

Saturday: Winds less than 25 kt. Local rough seas.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Freeze Warning from midnight tonight to 8 AM EDT Thursday for
     MAZ002>004-008>011.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ232-
     233-235.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, May 13, 4:22 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed May 13 2020

CTZ002>004-MAZ002>005-008>013-026-RIZ001-003-140830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Northern Middlesex MA-Northwest Providence RI-Western Kent RI-
422 AM EDT Wed May 13 2020

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, western Massachusetts and
northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ006-007-014>021-RIZ002-004-006-140830-
Western Essex MA-Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Southeast Providence RI-Eastern Kent RI-Washington RI-
422 AM EDT Wed May 13 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ005-007-008-140830-
Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Newport RI-
Block Island RI-
422 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-140830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed May 13 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:29 AM EDTSmall Craft AdvisoryBOX11 hr
May 13, 1:43 PM EDTFreeze WarningBOXFranklin, Hampden, Hampshire, Worcester18 hr

Nearby

Frost Advisories in Connecticut, 2020Frost Advisories in Massachusetts, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.